Apparently, I Now Have Erythema Multiforme, Who Knew?

I know; I had never heard of this too. I surfed around AtopicDermatitis.net and found very little information about erythema. Even stranger was that my dermatologist did not mention this to me during my appointment, although he did mention it could be an impetigo infection.

How did I find out?

I found out about erythema multiforme when I read the letter that he had sent to my GP in which he described I had erythema on my face, chest, and forearms. Perhaps my dermatologist did not mention it because it is so common in patients with eczema that he did not deem it necessary to mention it. Anyway, the important thing is I know now.

So what is erythema?

Erythema is a distinctive skin rash caused by damaged or angry-looking spots. The rash normally occurs if someone has had a bad reaction to a drug, disease, or infection. Ordinarily, the condition is mild, but in some cases, it can be life-threatening. There are different types of erythema multiforme; minor and major.

What is the minor form?

According to the NHS, the minor form of erythema starts with a rash that starts suddenly and develops over a few days. "It tends to start on the hands or feet before spreading to the limbs, upper body, and face."1 The skin reacts to an infection, and small red spots appear, sometimes followed by a yellow crust that forms around the lesions.

My experience

This is exactly what happened in my case. My face and eyes became extremely sore, itchy, and extremely uncomfortable. I wanted to hide away, but I needed to work. Luckily, people were very understanding, but it still made me feel embarrassed and uncomfortable.

The condition usually gets better over two to four weeks. Again, in my case, it lasted about three weeks. In more severe cases, the lesions may spread more widely to form large, red areas that may be open and painful.

What is the major form?

Erythema multiforme major (EM major) skin lesions spread over more areas of the body and are generally more serious. The chances are that it is more likely to be the result of a drug reaction than an infection. EM major is otherwise known as Stevens-Johnson Syndrome (SJS), a potentially life-threatening skin rash caused by a medication.

Two weeks of antibiotics

I began to panic a little when my condition showed no improvement after four or five days of being on flucloxacillin. I still had painful sores on my arms, face, and around my nose and eyes. My GP was unbelievably helpful. She prescribed me some additional penicillin to take alongside the flucloxacillin. Thankfully this has seemed to have done the trick. I don't want to count my chickens, mind you; I finish the course of antibiotics in three days. The only thing I am struggling to control is eczema on my forearms, wrists, and hands. So, I am now hoping the darkest days are behind me, and hopefully, coming into the spring, things will get better for me. They have to; otherwise, I am not completely sure what the next steps I can take.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Which type of water do you prefer for swimming?